How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gabby Your Own Question
Dr. Gabby
Dr. Gabby, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 11851
Experience:  DVM 19 years. Compassionate, Caring, Experienced.
2263760
Type Your Dog Veterinary Question Here...
Dr. Gabby is online now
A new question is answered every 9 seconds

My dog has been yelping with his tongue slightly sticking

This answer was rated:

hello, my dog has been yelping with his tongue slightly sticking out of his mouth. It normally lasts about 10 seconds. As soon as its over, he acts like nothing has happened and is as happy as a lark. During the summer, it only happened after a day of swimming or when he gets really excited. Now, its happening about 3-4x a day, most notably the last few days after receiving a steroid shot and antibiotics for fleas/ skin rash. Just curious as to what could be going on with him? Thanks!
JA: I'm sorry to hear that. Using the wrong medication for fleas can be dangerous. You should definitely talk to the Veterinarian. What is the dog's name and age?
Customer: Scratch, 3 years old. Lab mix (with husky we think, but dont know for certain)
JA: Is there anything else important you think the Veterinarian should know about Scratch?
Customer: no

Hello and thank you for asking your question. My name is***** will try to help.

Customer: replied 4 months ago.
hello, thank you!

Is he standing and yelping? Or doing anything while he is yelping? While he is doing it can you give him a treat or pet him and get him to stop?

Customer: replied 4 months ago.
he has been standing and sitting while doing it. Since he received his shot on Monday, he wakes me up yelping like that during the night about 3-4x. I pet him to comfort him, but that doesnt make him stop. The incidents only happen for about 7-10 seconds and he is fine after
Customer: replied 4 months ago.
He hasnt ever had any health issues..just a flea/ skin coat problem over the last few months

Ok so the reason I was asking if you can stop him by petting him or giving him a treat is because if you can not stop him then it could be a mild type of seizure activity.

I would definitely make a video of it happening to show your vet.

If you could stop him from doing it then it sounds like he is uncomfortable or in some kind of pain that comes and goes.

If it became more of an issue when he received the cortisone injection I am hoping it will subside when the cortisone injection wears off in 2-3 weeks.

Customer: replied 4 months ago.
Ive tried to video him, its just hard to time it when hes doing it. Could be as simple as sitting on the couch or in the middle of chasing his ball
Customer: replied 4 months ago.
it has really picked up over the past week, since his shot
Customer: replied 4 months ago.
great! I hope so

Ok, yes keep trying to get a video of him doing it.

One of the main clues with a seizure type activity is that you can not stop the dog with a treat, voice, or touch.

Customer: replied 4 months ago.
The next time it happens, I will ask him if he wants a treat to see if it stops.

Yes try that. If that stops him right away then it most likely is not a seizure. But then you will still have to have your vet examine him and try to figure out where he is uncomfortable in his body. That would require an in person exam ; )

And continue to try to get a video of him doing it too.

Customer: replied 4 months ago.
great! I will definitely try to get a video, and will certainly take him back to the vet. Thanks so much Dr Gabby! :)

You are welcome. : )

Glad to help.

Dr. Gabby and 2 other Dog Veterinary Specialists are ready to help you
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Dr. Gabby